Published: 10 November 2010
Cocaine deaths are a much more complex phenomenon than opioid overdoses, which have a relatively clear clinical presentation. Therefore, many deaths caused by cocaine might not come to the attention of police or forensic experts due to the form of their presentation, and because of the social profile of the victims.
Cocaine use can cause fatal outcomes through different mechanisms. Pure cocaine pharmacological overdoses occur, but fatal outcomes are generally only associated with a massive ingestion of the drug. Most fatalities associated with cocaine use are caused by cardiovascular or cerebrovascular accidents (Sporer, 1999). These are not dose-dependent, and may also happen among occasional users or at low dosages, particularly in people with pre-existing cardiovascular or cerebrovascular problems. Most deaths showing cocaine use occur, however, among problem users affected by pathologies caused by chronic drug use (coronary atherosclerosis, ventricular hypertrophy, or other problems) (Darke et al., 2006). These may be aggravated by alcohol use (Kolodgie et al., 1999) and tobacco smoking. In an unknown proportion of cocaine-related deaths, the connection with the use of the drug may not be recognised, because of a lack of clinical specificity and because the death may occur days or weeks after the acute problem. Pathologies caused by regular cocaine use can also be the basis for later myocardial infarctions triggered by other factors, in a similar way to tobacco use.
Assessing the real burden of health problems and loss of life related to cocaine present specific challenges and will require different methods to those used for opioid overdose deaths.
Darke, S., Kaye, S. and Dufflou, J. (2006), ‘Comparative cardiac pathology among deaths due to cocaine toxicity, opioid toxicity and non-drug-related causes’, Addiction 101, pp. 1771–7.
Kolodgie, F.D. et al. (1999), ‘Cocaine-induced increases in the permeability function of human vascular endothelial cell monolayers’, Experimental and Molecular Pathology 66, pp. 109–22.
Sporer, K.A. (1999), ‘Acute heroin overdose’, Annals of Internal Medicine 130, pp. 585–90.